Missouri, 2017

Ice Storm and Winter Weather in Missouri, January 13 to 16, 2017

January 13 to 16, 2017 · NWS EAX · 17 events in 15 counties and zones

Freezing rain started on Friday January 13 across portions of southern Kansas and southern Missouri. Freezing rain fell across a fairly narrow corridor on Friday night into Saturday morning across that area, causing icing to occur.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Freezing rain started on Friday January 13 across portions of southern Kansas and southern Missouri. Freezing rain fell across a fairly narrow corridor on Friday night into Saturday morning across that area, causing icing to occur. After a mostly dry day on Saturday, throughout the day on Sunday the rain moved north through the Kansas City Metro area, but did not create much in the way of ice accumulations, with maybe .10 of ice at the most. By the time the rain moved into northern Missouri it started accumulating more ice. Across numerous counties in northern Missouri several spotters reported a quarter inch of ice. While the ice in the KC Metro area did not result in an official ice storm, there were still numerous vehicle accidents as a result of the light icing. On Friday night and Saturday night vehicle fatalities occurred. The first on Friday night occurred in Platte County near mile marker 20 on Interstate 29. The second fatality occurred in Nodaway county near Ravenwood. Both accidents were the result of icy road surfaces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 13, 5:37 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jan 13, 5:37 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
537 PM CST Fri Jan 13 2017

.Discussion...
Issued at 347 PM CST FRI JAN 13 2017

Main change to forecast is to delay timing of initial northward
progression of light precipitation this afternoon through tonight. A
dry sub-cloud airmass with east-northeasterly winds has been slow to
erode across much of the area thus far, with the focused plume of
elevated warm air advection and moisture transport remaining just to
the south of the forecast area, where a corridor of precipitation
has remained for much of the day.

A gradual shift northward of this moisture transport is expected
this evening into Saturday. The northern edge of precipitation is
likely to flirt with the Interstate 70 corridor tonight into
Saturday. With elevated warm air above the surface on the order of 4-
7C, precipitation will all melt prior to reaching the subfreezing
surface as it descends through the warm layer. Precipitation amounts
during this period will be generally light and periodic, with a
trace to up to a tenth of an inch of ice accumulation expected along
and south of Interstate 70.

The primary concern continues to reside in the Saturday night into
Sunday timeframe when the most significant ice accumulations will
occur across the forecast area. Widespread light to moderate
precipitation is expected to overspread the area beginning Saturday
evening and night, with the heaviest amounts occurring in a 12-hour
period between midnight and noon. Total ice accumulations during the
multi-day event will range from one-quarter of an inch across
northern Missouri to one-half inch with locally higher amounts
across east central Kansas into west central Missouri.

Surface temperatures will gradually warm above freezing Sunday
afternoon into the evening, with the freezing line lifting from
south to north. As temperatures warm closer to 32 and above,
freezing rain will transition to rain across the area. All freezing
rain should conclude over northern Missouri by early Monday morning,
with widespread precipitation still possible Monday into Monday
night as surface low pressure moves across the forecast area.
Thereafter, the work week ahead looks dry with above normal
temperatures.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 537 PM CST FRI JAN 13 2017

MVFR cigs will prevail thru the TAF pd altho there is the chance
for cigs to lift to VFR tomorrow afternoon. Otrw...the main
concern for aviators will be the chance for freezing rain tonight
in the 03Z-12Z window with the best period of opportunity coming
btn 04Z- 08Z. However, byd 12Z, the remainder of the TAF pd should
remain mainly dry altho periodic freezing drizzle can not be
ruled out.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Ice Storm Warning until noon CST Sunday for KSZ057-060.

     Ice Storm Warning from 6 PM Saturday to midnight CST Sunday
     night for KSZ025-102.

     Ice Storm Warning until midnight CST Sunday night for KSZ103>105.

MO...Ice Storm Warning until noon CST Sunday for MOZ033-038>040-
     043>046-053-054.

     Ice Storm Warning from 6 PM Saturday to midnight CST Sunday
     night for MOZ001>008-011>017-020>024.

     Ice Storm Warning until midnight CST Sunday night for MOZ025-
     028>032-037.

&&

Discussion...Blair
Aviation...73
Hazardous weather outlook, Jan 13, 5:02 AM CST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CST FRI JAN 13 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 AN ICE STORM WILL IMPACT THE LOWER MISSOURI RIVER VALLEY BEGINNING
 TODAY ACROSS AREAS FROM EAST CENTRAL KANSAS INTO CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 THE POTENTIAL EXISTS FOR SIGNIFICANT ICING ACROSS THE AREA THIS
 WEEKEND. THIS WILL LEAD TO VERY DANGEROUS TRAVEL CONDITIONS...ALONG
 WITH THE POSSIBILITY OF DOWNED TREE LIMBS AND POSSIBLE POWER
 OUTAGES. FREEZING RAIN SHOULD GRADUALLY COME TO AN END ON SUNDAY
 AFTERNOON OR EVENING AS WARM AIR RETURNS FROM THE SOUTH.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 ice storm, 2 winter weather. Local standard time, as filed.

Winter Weather, Platte

When
January 13, 10:00 PM CST to January 14, 3:00 AM CST
Where
Platte forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
Broadcast Media
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

There was some minor icing on Friday night in advance of a more significant freezing rain event a couple days later. This event is not considered part of the bigger event due to almost 30 hours between observations of freezing rain late Friday January 13 until early Sunday morning when the more significant icing arrived. On Friday night there was a brief period of freezing rain that moved through the Kansas City Metro area. This icing cause area roads to be very slick. On Interstate 29 a van with 12 people on board ran off the road due to icy conditions at mile marker 20.8 at 12:18 am (Saturday January 14). The driver of the van, a 35 year old male, was not wearing a seat belt, was ejected from the rolling vehicle, and died at the scene. Three other passengers in the van were transported for moderate injuries, while 3 others had minor injuries that did not require medical attention.

Winter Weather, Nodaway

When
January 13, 11:00 PM CST to January 14, 5:00 AM CST
Where
Nodaway forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

A light icing event occurred overnight Friday night (Jan 13) into early Saturday morning (Jan 14). Nearby observations in Falls City, Nebraska and Clarinda, Iowa did not report any freezing precipitation, but Kansas City International Airport did report a few hours of freezing rain late Friday night into Saturday morning. The roads in Nodaway County were reported covered in ice when a fatal vehicle accident occurred early Saturday morning. A 22 year old male slid off the road and struck a fence before rolling several times. The driver was ejected from the vehicle while not wearing a seat belt, and was pronounced dead at the scene once state troopers arrived. That accident occurred on Route E, north of 220th Street near Ravenwood around 4:30 am. While there was a more significant ice storm for Nodaway County a couple days later this event has been separated due to a prolonged period of dry weather between this event and the ice storm that occurred on Sunday, January 15.

Ice Storm, Bates

When
January 14, 6:30 PM CST to January 15, 9:00 AM CST
Where
Bates forecast zone
Reported by
Trained Spotter
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Freezing rain started on Friday January 14 across portions of southern Kansas and southern Missouri. Freezing rain fell across a fairly narrow corridor on Friday night into Saturday morning across that area, causing icing to occur. Nearby observations indicated that the freezing rain started on Saturday evening and persisted mostly continuously through the morning hours on Sunday. By mid morning on Sunday there were several reports from locations in and around Bates County of around 1/4 to 1/2 inch of ice accumulation on surfaces. In nearby Linn and Anderson Counties Kansas around 1/4 inch of ice was reported.

Ice Storm, Nodaway

When
January 15, 9:00 AM CST to January 16, 6:00 AM CST
Where
Nodaway forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Gentry

When
January 15, 9:00 AM CST to January 16, 6:00 AM CST
Where
Gentry forecast zone
Reported by
Trained Spotter
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, De Kalb

When
January 15, 9:00 AM CST to January 16, 6:00 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing some ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Harrison

When
January 15, 9:00 AM CST to January 16, 6:00 AM CST
Where
Harrison forecast zone
Reported by
Trained Spotter
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Daviess

When
January 15, 9:00 AM CST to January 16, 6:00 AM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Mercer

When
January 15, 9:00 AM CST to January 16, 6:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Worth

When
January 15, 9:00 AM CST to January 16, 6:00 AM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Atchison

When
January 15, 11:00 AM CST to January 16, 6:00 AM CST
Where
Atchison forecast zone
Reported by
Trained Spotter
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Nodaway

When
January 15, 11:00 AM CST to January 16, 6:00 AM CST
Where
Nodaway forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Putnam

When
January 15, 3:00 PM CST to January 16, 8:00 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Sullivan

When
January 15, 3:00 PM CST to January 16, 8:00 AM CST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Linn

When
January 15, 3:00 PM CST to January 16, 8:00 AM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Schuyler

When
January 15, 3:00 PM CST to January 16, 8:00 AM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

Ice Storm, Adair

When
January 15, 3:00 PM CST to January 16, 8:00 AM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

To finish off a prolonged freezing rain event across northeast Kansas and northwest Missouri light rain lifted north into far northern Missouri causing ice to accumulate through the day on Sunday and overnight into Monday morning. Several trained weather spotters from across northern Missouri reported a quarter inch of ice on all surfaces. Several area roads were ice covered through the day on Sunday and into Monday morning before temperatures warmed above freezing Monday morning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Platte2017-01-1435MaleVehicle/Towed TrailerIndirect
Winter Weather, Nodaway2017-01-1422MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666732, 666733, 666762, 666751, 666752, 666753, 666754, 666755, 666756, 674607, 666749, 666750, 666757, 666758, 666759, 666760, 666761.